Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 15, 2024Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2024, 6:28 AM CDT for Pecos County, Terrell County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 6:28 AM CDT (11:28 UTC)
Expired
Mar 15, 2024, 7:19 AM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS54 KMAF 151128
SVRMAF
TXC371-443-151230-
/O.NEW.KMAF.SV.W.0002.240315T1128Z-240315T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
628 AM CDT Fri Mar 15 2024

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...
  North central Terrell County in southwestern Texas...

* Until 730 AM CDT.

* At 628 AM CDT, a severe thunderstorm was located 10 miles west of
  Sheffield, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheffield, Iraan, and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 311 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3061 10191 3068 10211 3099 10203 3098 10201
      3099 10199 3093 10192 3092 10188 3089 10189
      3086 10185 3080 10183 3076 10184 3075 10182
      3070 10181 3069 10180
TIME...MOT...LOC 1128Z 201DEG 10KT 3070 10200 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
2 follow-up statements
805 
WWUS54 KMAF 151151
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
651 AM CDT Fri Mar 15 2024

TXC443-151201-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Terrell TX-
651 AM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TERRELL COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
      3089 10189 3086 10185 3080 10183 3076 10184
      3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1151Z 230DEG 29KT 3079 10186 

$$

TXC371-151230-
/O.CON.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Pecos TX-
651 AM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EAST CENTRAL PECOS COUNTY...

At 651 AM CDT, a severe thunderstorm was located near Sheffield,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheffield, Iraan, and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 317 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
      3089 10189 3086 10185 3080 10183 3076 10184
      3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1151Z 230DEG 29KT 3079 10186 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
445 
WWUS54 KMAF 151219
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
719 AM CDT Fri Mar 15 2024

TXC371-151228-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-240315T1230Z/
Pecos TX-
719 AM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3068 10183 3076 10199 3093 10192 3092 10188
      3089 10189 3086 10185 3080 10183 3076 10184
      3075 10182 3070 10181 3069 10180
TIME...MOT...LOC 1215Z 201DEG 10KT 3086 10183 

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:10 AM CDT, 18 minutes earlier.

Area forecast discussion, Mar 15, 6:10 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 AM CDT Fri Mar 15 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 237 AM CDT Fri Mar 15 2024

A cold front is moving through southwest Texas tonight bringing
gusty northeasterly winds and colder temperatures. Current satellite
is also showing scattered lower clouds developing in the southern
Permian Basin and these clouds are expected to increase in coverage
later this morning, blanketing much of the area east of the Davis
Mountains. Scattered showers are also expected to develop though
rainfall amounts are generally expected to be light. A few
convective cells may produce a decent amount of rainfall but this
will be sporadic in nature. Clouds and precipitation will keep the
diurnal variation low today so afternoon highs will stay in the 50s
where clouds hang on and will only rise into the 60s to the 80s in
the cloud-free Big Bend.

An upper low, stationary over the Desert Southwest, will keep the
mid and upper levels under a southwesterly flow and weak lift
causing clouds hang in tonight and allowing temps to only drop into
the 40s. The rain takes a break later this afternoon into this
evening before increasing again after midnight as a shortwave trough
ejects east ahead of the low over the CWA. Rainfall amounts are
again not expected to be substantial due to weak lift and a lack of
deep layer moisture. This time of year we will take what we can get
and we'll have to settle on one to two tenths of an inch of rain in
the short term with perhaps more in the extended as well. Saturday
will be cloudy keeping temps below normal with highs in the 50s in
the PB and increasing towards the south and west.

Hennig

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 237 AM CDT Fri Mar 15 2024

As a welcome surprise to everyone, a rainy weather pattern is in
store for the region through much of the period. The precursors to
this pattern begin in the short-term period, but help set the stage
for the beginning of the long-term period. A cold front is moving
through the region today, Friday, and will become stalled along the
higher elevations of the Davis and Glass Mountains over the coming
days. As this stalled cold front remains over the area, a large
upper-level low is nearly stationary over the Desert Southwest. This
keeps southwesterly, moist, mid-level flow over the area and
provides repeated shortwave troughs within this flow. These repeated
troughs provide isentropic ascent over the stalled cold front,
allowing for nearly daily shower and thunderstorm activity for much
of the region. The main corridor of rainfall is expected to occur
from near Carlsbad to Midland to Big Lake as these locations remain
nearest the stalled cold front that remains the main focus of shower
and thunderstorm initiation. The other by product of this pattern
are mostly cloudy skies and relatively low heights leading to a
prolonged stretch of below normal temperatures. Temperatures are
anticipated to hold steady in the upper 50s and lower 60s for areas
north and east of the mountains with temperatures holding largely in
the 70s and 80s to the south and west each afternoon.

Things begin to slowly change by the middle of the next week. The
nearly omni-present upper-level low over the Desert Southwest begins
to weaken, open, and slide east. This finally allows for lee
troughing to return to the southern Great Plains and skies to become
more partly cloudy. This results in two distinct changes, one being
increasing temperatures and the second being decreasing rainfall
chances. With more sun in the forecast and southerly return flow
returning to the region, temperatures are allowed to climb back into
the 70s for much of the area by the middle and end of next week.
With no main focus for shower and thunderstorm development and
weaker disturbances ejecting across the region, overall coverage of
precipitation decreases. There may be pockets of heavier rainfall
with any convection, but rainfall chances largely become the story
of the haves vs. have nots. Regardless of this reality, consistent
rainfall in the forecast is very much appreciated. Despite overall
amounts remaining mostly between 0.25" and 0.75" for most through
the period, this little bit should help green-up early spring growth
and keep any fire weather at bay for now. I am, for one, very happy
to have rainfall to talk about during the period!

-Chehak

&&

.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Fri Mar 15 2024

Radar is showing scattered showers and isolated TS developing
across the area this morning. TS will be too isolated and brief to
mention in the TAFs but be aware for lightning in the flying area
through at least 18-21Z. Low VFR CIGs are developing and will drop
to MVFR in the next few hours then IFR before 00Z lasting through
the end of the TAF period. Gusty northeast winds will decrease by
00Z.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  46  54  46 /  80  40  80  40
Carlsbad                 49  45  58  46 /  70  60  40  50
Dryden                   70  54  68  54 /  30  70  70  70
Fort Stockton            57  50  63  50 /  50  50  70  60
Guadalupe Pass           47  42  56  44 /  30  40  20  40
Hobbs                    50  43  56  42 /  70  60  60  60
Marfa                    62  41  71  42 /  10  30  20  40
Midland Intl Airport     53  47  55  47 /  70  50  80  60
Odessa                   53  47  56  47 /  70  60  80  60
Wink                     56  47  61  47 /  60  60  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Mar 15, 2:31 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 AM CDT Fri Mar 15 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 AM CDT Fri Mar 15 2024 /131 AM MDT Fri Mar 15 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 15, 4:00 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
300 AM MDT Fri Mar 15 2024

NMZ028-150930-
Eddy County Plains NM-
300 AM MDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 330 AM MDT...

At 300 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Malaga, or 23 miles southeast of Carlsbad, moving north
at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Loving and Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 10373 3201 10381 3217 10406 3254 10417
TIME...MOT...LOC 0900Z 177DEG 33KT 3218 10393

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Mar 15, 4:25 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 AM MDT Fri Mar 15 2024

NMZ028-034-151000-
Southern Lea County NM-Eddy County Plains NM-
325 AM MDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 400 AM MDT...

At 324 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Malaga, or 32 miles west of Jal, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Eddy
and southwestern Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 10373 3251 10372 3250 10372 3250 10370
      3219 10332 3209 10370 3220 10386
TIME...MOT...LOC 0924Z 225DEG 21KT 3219 10373

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Mar 15, 6:14 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 AM MDT Fri Mar 15 2024

NMZ029-033-151145-
Northern Lea County NM-Central Lea County NM-
514 AM MDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
545 AM MDT...

At 514 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lovington, moving north at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lovington, Tatum, McDonald, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3285 10325 3288 10346 3333 10350 3328 10306
TIME...MOT...LOC 1114Z 189DEG 34KT 3294 10334

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Mar 15, 6:22 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
622 AM CDT Fri Mar 15 2024

TXZ075-082-151145-
Pecos TX-Terrell TX-
622 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES THROUGH 645 AM CDT...

At 622 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sheffield, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 305 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 10190 3069 10217 3097 10215 3089 10189
      3087 10186 3083 10185 3080 10183 3076 10184
      3074 10181 3070 10181
TIME...MOT...LOC 1122Z 194DEG 17KT 3070 10199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:25 AM CDTSpecial Weather StatementMAFLoving35 min
Mar 15, 6:22 AM CDTSpecial Weather StatementMAF23 min
Mar 15, 6:44 AM CDTSpecial Weather StatementMAFYoakum46 min
Mar 15, 7:23 AM CDTSpecial Weather StatementMAFEctor52 min
Mar 15, 8:01 AM CDTSpecial Weather StatementMAFEctor44 min
Mar 15, 8:13 AM CDTSpecial Weather StatementMAFReagan47 min
Mar 15, 8:49 AM CDTSpecial Weather StatementMAFMartin41 min
Mar 15, 9:26 AM CDTSpecial Weather StatementMAFMidland49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.